1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
blankLoading...

Extrapyramidal Side Effects

Question. As paramedics, we have written protocols that allow us to administer Haldol in the appropriate situations. After observing patients who are long-term recipients of the drug, I began to notice the appearance of Parkinson’s disease-type tremors. Is this something seen in long-term Haldol patients, or can it also be caused by emergency administration?

Answer. What you are describing falls under the rubric of “extrapyramidal side effects” (EPS). These are neuromuscular side effects of the older, “typical” neuroleptics like Haldol (haloperidol) and fluphenazine (Prolixin). EPS are much less common with newer, atypical antipsychotics, such as olanzapine or quetiapine, but intramuscular preparations are not available for these agents. (I believe that a fast-acting sublingual “wafer” is under development for olanzapine.)

Acute “extrapyramidal side effects” (EPS) – e.g., after a single intramuscular injection – can include such dystonic reactions as torticollis (neck muscle spasm), tongue protrusion or opisthotonos (spasm of back muscles). These acute EPS tend to be more common in young males. Tremor is usually a more gradually-appearing type of EPS, seen after days or weeks of treatment with high-potency neuroleptics. Other so-called parkinsonian features also tend to appear after days to weeks; e.g., shuffling gait, mask-like facies and bradykinesia (motoric slowing). A long-term (months to years) type of EPS is called tardive dyskinesia, and is extremely rare with newer atypical agents.

In a first-time, emergency use of the older neuroleptics, you are therefore most likely to see some kind of muscle spasm. Tremor is usually seen after administration over days or longer, but is occasionally seen more acutely. “extrapyramidal side effects” (EPS) may be reduced in high-risk individuals by giving an anticholinergic agent (such as benztropine) orally or IM, along with the neuroleptic.

Leave a Reply

  Subscribe  
Notify of